Georgia, 2011

Damaging Winds in Georgia, February 25, 2011

February 25, 2011 · NWS FFC · 5 events in 5 counties and zones

Progressive zonal flow had dominated the southern United States since mid-February. Temperatures were unseasonably warm across the area and moisture levels near to above seasonal normals.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Progressive zonal flow had dominated the southern United States since mid-February. Temperatures were unseasonably warm across the area and moisture levels near to above seasonal normals. A vigorous short wave, embedded within the strong westerly flow, and associated strong Pacific cold front quickly traversed the area during the early morning hours of the 25th. A significant low-level jet and strong low-level shear were noted with this system contributing to strong low-level linear forcing. Thus, synoptic conditions were favorable for a narrow line of showers and thunderstorms, or quasi-linear convective system (QLCS) to quickly traverse the area during the early morning hours. Most of the thunderstorms were marginally severe blowing down a few trees. Some of the trees also landed on and brought down power lines. The event produced no hail and no tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 25, 12:56 AM EST, 34 minutes earlier.

Area forecast discussion, Feb 25, 12:56 AM EST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1256 AM EST FRI FEB 25 2011

.PREV DISCUSSION... /ISSUED 954 PM EST THU FEB 24 2011/

UPDATE...
LIGHT SPRINKLES ACROSS PORTIONS OF NORTH AND WEST GEORGIA
EARLIER...NOW JUST ABOUT GONE. WATCHING LINE OF SHOWERS/TSTORMS
ADVANCING EASTWARD FROM MISSISSIPPI...AND CURRENT TIMING SHOULD
PUT IT INTO NORTHWEST GEORGIA AROUND 09Z. CURRENT FORECAST WITH
CATEGORICAL TO LIKELY POPS...NORTH AND WEST (SECOND HALF OF THE
NIGHT) STILL LOOK GOOD...BUT MAY BE A BIT TOO HIGH OVER EASTERN
SECTS. FOR THE MOST PART TEMPS LOOK IN LINE AND ONLY MINOR
ADJUSTMENTS PLANNED.

49

SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
/ISSUED 147 PM EST THU FEB 24 2011/
MAIN FOCUS ON THE SHORT TERM WILL BE THE POTENTIAL FOR
THUNDERSTORMS AND SEVERE THUNDERSTORMS TONIGHT. THE GFS/ECMWF/SREF
ARE IN AGREEMENT ON TIMING AND STRENGTH HOWEVER THE NAM IS A
LITTLE SLOWER AND CONSIDERABLY STRONGER. WILL LEAN TOWARD THE
GFS/ECMWF/SREF BLEND BUT KEEP IN MIND THE POTENTIAL OF MORE
INSTABILITY THAN WHAT THE GFS/ECMWF IS SHOWING. AS FOR
TIMING...THE COLD FRONT AND ASSOCIATED SQUALL LINE WILL STAY WEST
OF THE CWA THROUGH 06Z FRI. CANT RULE OUT ISOLATED TO SCATTERED
SHOWERS BEFORE THEN AND WILL NEED TO PUT LOW POPS OVER NORTHWEST
GA THIS EVENING. THE FRONT/SQUALL LINE ENTERS THE CWA AFTER 06Z
AND BY 12Z SHOULD BE ALONG AN AHN-CSG LINE...AND BY 18Z IT WILL BE
OUT OF THE CWA. INSTABILITY IS MINIMAL WITH THE LINE...BUT IT IS
THERE WITH MUCAPES BETWEEN 200 AND 300. HELICITIES WILL RANGE FROM
400 TO 600. LOW LEVEL JET (H8) MOVES ALONG WITH THE SQUALL LINE
WITH MAGNITUDES OF 70 TO 80 KTS. FOR ANY THUNDERSTORM THAT
DEVELOPS THERE IS A POTENTIAL TO BRING SOME OF THESE WINDS DOWN TO
THE SURFACE. FOR THESE REASONS WILL MENTION SOME POSSIBLY SEVERE
ACROSS NORTH GEORGIA AFTER MIDNIGHT TONIGHT.

TOWARD 12Z FRI THE INSTABILITY DECREASES...HOWEVER THERE APPEARS TO BE
AN INCREASE IN INSTABILITY TOWARD 18Z AS THE FRONT MOVES ACROSS
PARTS OF CENTRAL GEORGIA AND WILL NEED TO KEEP A RISK OF
THUNDERSTORMS IN THAT AREA AT LEAST THROUGH 18Z...AND PERHAPS A BIT
PAST 18Z IN THE EXTREME SOUTHEAST PART OF THE CWA.

ZONAL FLOW RETURNS FOR SATURDAY AND SATURDAY NIGHT WITH AN EASTERLY
LOW LEVEL FLOW WHICH SHOULD KEEP TEMPS SLIGHTLY COOLER FOR SATURDAY.
IT WILL ALSO REMAIN DRY FRIDAY NIGHT THROUGH SATURDAY NIGHT.

TEMPS...GUIDANCE OVER THE PAST 5 TO 10 DAYS HAS HAD A STRONG COLD
BIAS ON MAX TEMPS...BOTH MET AND MAV...AS MUCH AS 7 DEGREES TOO COLD
IN SOME AREAS. MIN TEMPS ALSO HAS A COLD BIAS BUT NOT AS
GREAT...MAINLY BETWEEN 1 TO 3 DEGREES TOO COLD ON ALL PERIODS.
LOOKING AT LOW LEVEL THICKNESS TRENDS...GOING ABOVE GUIDANCE THROUGH
AT LEAST SATURDAY SEEMS APPROPRIATE FOR MOST SITES.

LONG TERM /SUNDAY THROUGH THURSDAY/...
/ISSUED 147 PM EST THU FEB 24 2011/
BOTH GFS AND ECMWF STILL HAVE THE NEXT STORM SYSTEM AFFECTING THE
CWA LATE SUNDAY NIGHT INTO MONDAY. A WEST TO NORTHWEST FLOW WILL
REMAIN OVER THE CWA FROM MONDAY NIGHT INTO THURSDAY KEEPING THE
CWA MILD AND DRY. NO SIGNIFICANT CHANGES TO THE LONG TERM PLANNED.

&&

.AVIATION...
06Z UPDATE...
LINE OF STRONG THUNDERSTORMS HOLDING TOGETHER AS IT MOVES EAST
TOWARD TAF SITES. EXPECT WIND GUSTS 30-35KTS AS THE LINE MOVES
THROUGH. ALTHOUGH HIGHER GUSTS ARE POSSIBLE...NOT CONFIDENT ENOUGH
TO INCLUDE IN THE TAF AT THIS POINT. ALREADY SEEING GUSTS TO 27KTS
AHEAD OF THE LINE. THE LINE OF +TSRA THOUGH SHOULD BE FAIRLY SHORT
LIVED...BUT WILL SEE MORE RAIN BEHIND THE LINE. BEST GUESS FOR
+TSRA AT ATL IS 08-10Z...BUT AN HOUR OR TWO LATER AT CSG...AHN AND
MCN. SOMEWHAT UN-CONFIDENT ON HOW LOW THE CIGS WILL GO AS WE ARE
JUST STARTING TO SEE 1500FT CIGS AND BELOW IN ALABAMA.

//ATL CONFIDENCE...06Z UPDATE...
MEDIUM CONFIDENCE ON CIGS...VSBYS AND WIND.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          39  65  44  72 /   0   0   0  10
ATLANTA         41  67  49  72 /   0   0   0  20
BLAIRSVILLE     34  57  41  63 /   0   0   0  30
CARTERSVILLE    35  68  48  71 /   0   0   0  30
COLUMBUS        45  75  52  78 /   0   0   0  10
GAINESVILLE     39  62  45  68 /   0   0   0  20
MACON           40  74  45  77 /   0   0   0  10
ROME            34  69  45  70 /   0   0   0  40
PEACHTREE CITY  33  70  43  73 /   0   0   0  20
VIDALIA         49  75  53  79 /   0   0   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 4 AM EST EARLY THIS MORNING FOR
THE FOLLOWING ZONES: BARTOW...CARROLL...CATOOSA...CHATTOOGA...
CHEROKEE...CLAYTON...COBB...COWETA...DADE...DAWSON...DEKALB...
DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...GORDON...
GWINNETT...HALL...HARALSON...HEARD...LUMPKIN...MURRAY...NORTH
FULTON...PAULDING...PICKENS...POLK...SOUTH FULTON...TOWNS...
UNION...WALKER...WHITE...WHITFIELD.

&&
Hazardous weather outlook, Feb 24, 3:21 PM EST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
321 PM EST THU FEB 24 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-252030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
321 PM EST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND
CENTRAL GEORGIA TONIGHT...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS NORTH GEORGIA.

.SYNOPSIS...
A DEEPENING LOW PRESSURE SYSTEM LIFTING OUT OF THE SOUTHERN PLAINS
INTO THE OHIO VALLEY TODAY WILL DRAG A COLD FRONT INTO NORTH
GEORGIA LATE TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...
AFTER MIDNIGHT. ISOLATED DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE MAINLY ACROSS AREAS NORTH OF A NEWNAN TO WASHINGTON
LINE.

.DISCUSSION...
ALTHOUGH THE MAIN STORM SYSTEM WILL BE WELL NORTH OF THE STATE...AND
INSTABILITY IS EXPECTED TO BE MARGINAL...SUFFICIENT LOW LEVEL SHEAR
IS EXPECTED FOR SCATTERED THUNDERSTORMS AHEAD OF THE FRONT. ISOLATED
SEVERE THUNDERSTORMS WILL POSSIBLE ACROSS NORTH GEORGIA WHERE THE
BEST SHEAR WILL MOVE IN AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY...
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Feb 25, 1:03 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
103 AM EST FRI FEB 25 2011

GAZ001>003-011-019-250730-
103 AM EST FRI FEB 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR ENHANCED RISK OF DAMAGING WIND
AND POSSIBLY A FEW WEAK TORNADOES IN NORTHWEST GEORGIA THROUGH 230
AM EST...

AT 102 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
A LINE OF SHOWERS AND THUNDERSTORMS ABOUT 15 MILES WEST OF COLE CITY
IN NORTH DADE COUNTY TO 35 MILES WEST OF CHATTOOGAVILLE IN SOUTHERN
CHATTOOGA COUNTY. THIS LINE WAS MOVING EAST AT 60 MPH AND IS
EXPECTED TO MOVE INTO DADE COUNTY BY 130 AM EST...THEN WALKER...
CHATTOOGA AND FLOYD COUNTIES BY 2 AM EST IF NOT SOONER.

THE LEADING EDGE OF THIS LINE HAS PRODUCED SOME DAMAGING WINDS AND
OCCASIONALLY EXHIBITS LOCALIZED WEAK ROTATION...BUT NOTHING STRONG
ENOUGH TO INDICATE THE PRESENCE OF A TORNADO AT THIS TIME.
STILL...THE ENVIRONMENT ALONG THIS LINE SUGGESTS A RISK OF VERY
BRIEF...GENERALLY WEAK TORNADOES FORMING...POSSIBLY WITHOUT WARNING.
DAMAGING WIND GUSTS UP TO 60 MPH SEEMS TO BE THE MAIN THREAT WITH
THIS LINE...BUT A WEAK TORNADO CANNOT BE RULED OUT.

RESIDENTS IN FAR NORTHWEST GEORGIA ARE URGED TO REMAIN INDOORS AND
ALERT TO THE POSSIBILITY OF LOCALIZED WIND DAMAGE AND WEAK TORNADOES
THAT FORM AND DISSIPATE RAPIDLY. ONCE THIS LINE OF SHOWERS AND
THUNDERSTORMS MOVES EAST OF YOUR AREA...THE RISK OF DAMAGING WIND
OR TORNADO ACTIVITY WILL DECREASE SIGNIFICANTLY.

The radar

The Northeast Alabama radar (KHTX), 74 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Catoosa

When
February 25, 1:30 AM EST to 1:33 AM EST
Where
Catoosa County, 1 mi N of Ft Oglethorpe to 0.5 mi SSE of Ft Oglethorpe
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.965, -85.270

The Catoosa County 911 Center reported that three trees were down, also knocking down three power lines.

Thunderstorm Wind, Dade

When
February 25, 1:30 AM EST to 1:33 AM EST
Where
Dade County, Hooker to New England
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.980, -85.420

The Dade County 911 Center reported that three trees were down in the Wallwood area in the north part of the county.

Thunderstorm Wind, Walker

When
February 25, 1:43 AM EST to 1:45 AM EST
Where
Walker County, 2 mi S of La Fayette to 7 mi SE of La Fayette
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.671, -85.280

The Walker County 911 Center reported that three trees were down in the south end of the county, south of LaFayette.

Thunderstorm Wind, Haralson

When
February 25, 2:25 AM EST to 2:30 AM EST
Where
Haralson County, Felton to Buchanan
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.880, -85.220

The Haralson County 911 Center reported that two trees were down, also bringing down two power lines.

Thunderstorm Wind, Carroll

When
February 25, 3:02 AM EST to 3:07 AM EST
Where
Carroll County, 1 mi NW of Carrollton to 1 mi SE of Carrollton
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.590, -85.092

The Carroll County 911 Center reported that two trees were down, also bringing down two power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283034, 283035, 283033, 283211, 283215.